Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 35, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 23, 2006, 7:54 PM CDT for Clay County, South Dakota; Dixon County, Nebraska. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2006, 7:54 PM CDT (00:54 UTC)
- Expired
- May 23, 2006, 8:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Dixon County, NE, Clay County, SD
The radar
The Sioux Falls radar (KFSD), 112 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 8:00 PM CDT | TSTM WND GST 60 | Newcastle, NE | WIND GUSTS SNAPPED A TREE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:10 PM CDT | Tornado Watch | SPC | 7 hr |
| May 23, 6:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 827 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1972 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 240054
SVRFSD
NEC051-SDC027-240130-
/O.NEW.KFSD.SV.W.0035.060524T0054Z-060524T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
754 PM CDT TUE MAY 23 2006
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DIXON COUNTY IN NORTHEAST NEBRASKA
CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 830 PM CDT
* AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM CONCORD TO 8 MILES NORTH OF DIXON TO 7 MILES SOUTHWEST OF
MECKLING...OR ALONG A LINE EXTENDING FROM 22 MILES SOUTHWEST OF
PONCA TO 17 MILES WEST OF PONCA TO 11 MILES WEST OF VERMILLION...
MOVING NORTHEAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MASKELL...MECKLING AROUND 800 PM CDT...
ALLEN AROUND 805 PM CDT...
NEWCASTLE...MARTINSBURG...VERMILLION AROUND 810 PM CDT...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR SOUTHEASTERN SOUTH DAKOTA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
WEDNESDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4226 9703 4275 9703 4278 9717 4297 9715
4289 9683 4227 9674
$$
BT2 follow-up statements
000
WWUS53 KFSD 240107
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
805 PM CDT TUE MAY 23 2006
NEC051-SDC027-240130-
/O.CON.KFSD.SV.W.0035.000000T0000Z-060524T0130Z/
DIXON NE-CLAY SD-
805 PM CDT TUE MAY 23 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR CLAY AND DIXON COUNTIES...
AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES EAST OF DIXON TO 6 MILES SOUTHWEST OF
NEWCASTLE TO MECKLING...OR ALONG A LINE EXTENDING FROM 15 MILES
SOUTHWEST OF PONCA TO 12 MILES WEST OF PONCA TO 9 MILES WEST OF
VERMILLION...MOVING NORTHEAST AT 35 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
NEWCASTLE AROUND 810 PM CDT...
MARTINSBURG...VERMILLION AROUND 815 PM CDT...
AT 801 PM...AT A TRAINED WEATHER SPOTTER REPORTED A TORNADO AT 299TH
STREET AND FROG CREEK ROAD...WHICH IS ABOUT 4 MILES NORTHEAST OF
WAKONDA. THIS TORNADO WAS LOCATED ALONG THE LEADING EDGE OF THE
THUNDERSTORMS.
AT 806 PM... THE STRONGEST PORTION OF THIS STORM WAS MOVING INTO
SOUTHERN CLAY COUNTY. HAIL TO THE SIZE OF DIMES IN ADDITION TO WINDS
IN EXCESS OF 60 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR SOUTHEASTERN SOUTH DAKOTA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
WEDNESDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4226 9703 4275 9703 4278 9717 4297 9715
4289 9683 4227 9674
$$
BT000
WWUS53 KFSD 240129
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT TUE MAY 23 2006
NEC051-SDC027-240140-
/O.EXP.KFSD.SV.W.0035.000000T0000Z-060524T0130Z/
DIXON NE-CLAY SD-
830 PM CDT TUE MAY 23 2006
...THE SEVERE THUNDERSTORM WARNING FOR CLAY AND DIXON COUNTIES
EXPIRES AT 830 PM CDT...
THE STORM IS NO LONGER SEVERE.
LAT...LON 4226 9703 4275 9703 4278 9717 4297 9715
4289 9683 4227 9674
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:45 PM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, May 23, 3:45 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 345 PM CDT TUE MAY 23 2006 .DISCUSSION... IN THE NEAR TERM TONIGHT...THE OBVIOUS CHALLENGE IS THE VIGOROUS UPPER LOW AND ACCOMPANYING SFC TROF THRU THE FA. CURRENTLY AT MID AFTERNOON...SOME ACCAS TS CONTS TO FIRE UP FM N CENTRAL NE INTO S CENTRAL SD. HOWEVER THE MAIN CONCERN LOOKS TO BE A BIT FURTHER W WHERE A LOBE OF CONVECTIVE LOOKING CLOUDS HAS DEVELOPED IN W CENTRAL NEB. THAT IS LIKELY ASSOCIATED WITH THE MID LVL SUPPORT AND WHEN IT GETS TO S CENTRAL SD...EXPECT THUNDERSTORMS TO BEGIN TO DEVELOP RAPIDLY. THERE IS SOME LOW LVL SHEAR TO WORK WITH IN THAT AREA...BUT LCLS REMAIN STUBBORNLY HIGH IN OUR SWRN FA LIMITING THE OVERALL TORNADIC THREAT. HOWEVER ENOUGH LOW LVL SHEAR EXISTS TO PRODUCE ISOLD TORNADOES IN THAT AREA ONCE THE SFC TROF GETS CLOSER TO CENTRAL SD ACTING AS A LOW LVL FOCUS...COUPLED WITH VERY HIGH 0-3KM CAPE. AFTER THAT...SVR WX PARAMETERS ARE INDICATING A PROBABLE DEVELOPMENT OF A SQUALL LINE MOVG ACROSS SE SD. ZERO TO 3KM TOTAL SHEAR DOES INDICATE A BOW ECHO PROBABILITY...WITH LESS OF A HAIL THREAT. MID LVL WINDS SHIFT RAPIDLY TO THE W BEHIND THE SQUALL LINE WHICH SHOULD END ALL THREAT OF TS FOR THE NIGHT. THUS HAVE ENDED THE PCPN CHCS BASED ON TIMING PREDICTION OF THE UPPER WAVE/SFC TROF/MID LVL WIND SHEAR. KEPT LOWS UP TONIGHT TOWARD THE WARMEST GUIDANCE READINGS DUE TO ANTICIPATED CLOUD COVER AND PROJECTED SW SFC WINDS. BEHIND THE UPPER LOW...SOME LOWER CLOUDS SHOULD BEGIN TO INFILTRATE INTO OUR NWRN ZONES LATE TONIGHT WITH A FEW SHRA POSSIBLE. BETTER CHANCE FOR WIDESPREAD SHOWERS AND A THUNDERSTORM OF TWO OCCURS LATE TOMORROW MORNING INTO TOMORROW AFTERNOON AS THE UPPER LEVEL LOW MOVES ACROSS THE NORTHERN PORTION OF CWA. EXPECT SOME ACTIVITY TO LINGER TOMORROW NIGHT IN THE EAST...BEFORE COMING TO AN END ON THURSDAY. IT WILL BE A WINDY DAY TOMORROW...WITH 30 KNOTS OF FLOW AT 925 HPA AND 40 TO 50 KNOTS OF FLOW AT 850 HPA. MAY NEED A WIND ADVISORY IN THE WEST TOMORROW WHERE ANY EARLY CLOUDS WILL CLEAR ALLOWING FOR BETTER MIXING POTENTIAL...BUT WILL FORGO ISSUING HEADLINES AT THIS POINT WITH SEVERE WEATHER WATCHES ONGOING. EXPECT BREEZY CONDITIONS TO CONTINUE INTO THURSDAY MORNING IN THE EAST AS HIGH PRESSURE BUILDS INTO THE AREA. RIDGE WILL SHIFT EAST OF THE AREA ON FRIDAY...ALLOWING SOUTHERLY FLOW TO BECOME WELL ESTABLISHED ACROSS THE WESTERN PLAINS. THIS WILL PUMP WARM MOIST AIR INTO THE REGION WITH THE GULF WIDE OPEN...RESULTING IN A WARM MUGGY MEMORIAL DAY WEEKEND. ECMWF AND GFS HINT AT A FEW DISTURBANCES MOVING ACROSS NEBRASKA FRIDAY NIGHT...AND HAVE INTRODUCED SOME SMALL POPS SOUTH OF INTERSTATE 90. TEMPS WILL REALLY BE WARM ON SATURDAY...WITH 850 HPA TEMPS OF +26 IN THE WEST AND THE LOWER 20S EAST. WITH A GOOD MIXING DAY...TEMPERATURES SHOULD TOP OUT IN THE 80 AND 90S ACROSS THE AREA. HAVE ALSO KEPT LOWS ON THE MILD SIDE...WITH A STRONG LOW LEVEL JET ON SATURDAY NIGHT AND A MODERATE LOW LEVEL JET ON SUNDAY NIGHT. HOWEVER...STORM POTENTIAL LOOKS TO BE LIMITED WITH WARM AIR ALOFT INHIBITING STORM DEVELOPMENT. STRONG COLD FRONT EXPECTED TO MOVE THROUGH THE AREA ON MONDAY...CREATING THE POTENTIAL FOR A STORMY MEMORIAL DAY. MODELS STILL WAFFLING ON TIMING OF THE FRONT...BUT GFS AND UKMET HAVE BEEN TRENDING TOWARDS A SLOWER SOLUTION AS SUGGESTED BY THE ECMWF AND CANADIAN. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MJF/BT
Hazardous weather outlook, May 23, 11:37 AM CDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1137 AM CDT TUE MAY 23 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1135 AM CDT TUE MAY 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF THE MISSOURI RIVER AFTER 4 PM. THE STORMS ARE EXPECTED TO FORM INTO A SQUALL LINE DURING THE EVENING AND MOVE ACROSS SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRASKA. THE STORMS WILL REACH NORTHWEST IOWA AND SOUTHWEST MINNESOTA AFTER 10 PM. PRIOR TO 7 PM...THERE IS THE POTENTIAL FOR ISOLATED TORNADOES...WINDS IN EXCESS OF 60 MPH...AND HAIL AS LARGE AS GOLF BALLS SOUTHWEST OF A LINE FROM CHAMBERLAIN TO TYNDALL. AS THE SQUALL LINE ORGANIZES...DAMAGING WINDS WILL BECOME THE PRIMARY THREAT WITH GUSTS AROUND 70 MPH POSSIBLE. IN ADDITION...THERE WILL BE A THREAT OF HAIL TO THE SIZE OF HALF DOLLARS...ESPECIALLY SOUTH OF INTERSTATE 90. THE STORMS ARE EXPECTED TO MOVE OUT OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AFTERNOON AND THURSDAY AFTERNOON. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. IT WILL ALSO BE WINDY ON WEDNESDAY...WITH SUSTAINED WINDS OF 20 TO 30 MPH AND GUSTS TO NEAR 35 MPH. SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE SUNDAY INTO MONDAY. A FEW OF THESE STORMS MAY BE SEVERE DURING THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM WEST OF THE JAMES RIVER. SPOTTER ACTIVATION WILL BE LIKELY AFTER 7 PM EAST OF THE JAMES RIVER. SPOTTER ACTIVATION WILL BE LIKELY AFTER 10 PM EAST OF INTERSTATE 29. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. SCHUMACHER
In the hours before
Local storm report, May 23, 6:07 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
607 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TORNADO 10 W ETHAN 43.55N 98.18W
05/23/2006 DAVISON SD TRAINED SPOTTER
0525 PM TORNADO 5 NW ETHAN 43.60N 98.05W
05/23/2006 DAVISON SD TRAINED SPOTTER
WEAK TORNADO STILL ON GROUND
&&
GHARMONLocal storm report, May 23, 6:20 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
620 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 4 NE TYNDALL 43.03N 97.81W
05/23/2006 E65 MPH BON HOMME SD TRAINED SPOTTER
SEVERAL BRANCHES DOWN
&&
JLAFLINLocal storm report, May 23, 6:51 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
651 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND GST 3 N DOLTON 43.53N 97.38W
05/23/2006 E65 MPH MCCOOK SD TRAINED SPOTTER
SEVERAL BRANCHES DOWN
&&
JLAFLINLocal storm report, May 23, 6:59 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
659 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 7 N FREEMAN 43.45N 97.43W
05/23/2006 E60 MPH HUTCHINSON SD TRAINED SPOTTER
FEW BRANCHES DOWN
&&
JLAFLINLocal storm report, May 23, 7:06 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST HURON 44.36N 98.22W
05/23/2006 E60 MPH BEADLE SD TRAINED SPOTTER
15 MINUTE DURATION OF 60 MPH WINDS
&&
JLAFLINLocal storm report, May 23, 7:47 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
747 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM TSTM WND GST 10 SW ALEXANDRIA 43.55N 97.92W
05/23/2006 E60 MPH HANSON SD TRAINED SPOTTER
&&
JLAFLINThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:28 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 32 min |
| May 23, 8:14 PM CDT | Tornado Warning | FSD | Union | 31 min |
| May 24, 3:53 AM CDT | Wind Advisory | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more | 16 hr |
| May 23, 8:57 PM CDT | Severe Thunderstorm Warning | FSD | Dakota | 48 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.